Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 215, NWS Mobile, AL

July 3, 1998Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 3, 1998, 8:40 PM CDT for Mobile County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 1998, 8:40 PM CDT (01:40 UTC)
Expired
Jul 3, 1998, 9:30 PM CDT
In force
50 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Mobile County, AL

The radar

The Mobile radar (KMOB), 4 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1998-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2390 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1998-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2390 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

172 
WUUS1 KMOB 040143 RRA
SVRMOB
ALC097-040230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
840 PM CDT FRI JUL 3 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOBILE COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 930 PM CDT

* AT 838 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 15 MILES WEST OF
  MOBILE (DOWNTOWN) ... AS INDICATED BY   DOPPLER RADAR... MOVING
  SOUTHEAST 20 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  KUSHLA BY 840 PM CDT
  ORCHARD BY 840 PM CDT
  MOBILE (WESTERN MOBILE) BY 850 PM CDT
  CHICKASAW BY 900 PM CDT
  PRICHARD BY 900 PM CDT

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:56 PM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, Jul 3, 2:56 PM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
256 PM CDT FRI JUL 3 1998

TROPICAL SYSTEM CURRENTLY ADVANCING INTO THE TX COAST CONTINUES
MOVING N-NW INTO THE MIDWEST THROUGH 12Z SUN WHILE H5 HIGH MOVES FROM
THE NE GULF TO THE N CENTRAL GULF IN RESPONSE.  RESULT WILL BE A
RETURN TO AFTERNOON SCATTERED TSRA INITIATED BY THE SEA BREEZE AND
OLD LINGERING BOUNDARIES.  EXPECT CURRENT TSRA ACROSS CWA IN KMOB
LOOP TO WEAKEN AND DISSIPATE THIS EVENING WITH THE LOSS OF DAYTIME
HEATING.  TEMPERATURES REMAIN WARMER THAN NORMAL THROUGH SUNDAY.

OVER THE COASTAL WATERS...SURFACE HIGH/RIDGE REMAINS OVER THE AREA
THROUGH SAT NIGHT. WINDS WILL BE VARIABLE AT 5-10 KNOTS THROUGH SAT
NIGHT EXCEPT BJECOMING SW AT 10 KNOTS DURING SAT AFTERNOON. SEAS 2-3
FT DIMINISHING TO NEAR 1 FOOT BY TONIGHT. CONDITIONS WILL BE
GENERALLY SMOOTH ON BAYS AND INLETS.

MOB 74/94/75/94 2424  PNS 77/94/77/95 2323
DTS 77/92/78/93 2323  EVR 73/95/73/94 2423 29

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.